Naplex Question of the Week: Chemotherapy adverse effects and supportive care
Oncology is an increasingly growing specialty area for pharmacists. All pharmacists even those not specializing in oncology should be familiar with supportive care issues regarding cancer chemotherapy. Today's question focuses on adverse effects and supportive care.
A 42 year old female with no significant past medical history is diagnosed with breast cancer that will require Adriamycin (doxorubicin) and cyclophosphamide. Which of the following adverse effects are significantly associated with this regimen and require monitoring? Select all that apply.
D. Hemorrhagic cystitis
Answer with rationale:
The correct answers are A, B, D, and E. Adverse effects and supportive care are important to every pharmacist, no matter if you are an oncology specialist or not. Therefore a solid knowledge of the common and or life-threatening adverse effects associated with the most common agents is critical. Answer E (myelosuppression) is associated with a number of chemotherapy agents, especially when given in combination as part of an overall regimen. The anthracycline antibiotics, such as doxorubicin, are associated with significant extravasation as well as cardiomyopathy. The maximum lifetime cumulative dose of doxorubicin is 550mg/m2 in order to limit the risk of cardiomyopathy. Cyclophosphamide as well as ifosfamide are associated with hemorrhagic cystitis due to their active metabolite (acrolein). For ifosfamide, administration of mesna is recommended as a protective agent to decrease the risk of cystitis by binding the acrolein. Patients receiving cyclophosphamide may be given IV fluids alone in many circumstances to attenuate the risk. Hyperthyroidism (answer C) is not a known adverse effect of this regimen.
For more information on oncology supportive care, see our chapter in the Naplex 3rd edition review guide: